Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 45, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Feb 20, 1997, 10:12 PM CST for Union Parish, Louisiana; Union County, Arkansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 1997, 10:12 PM CST (04:12 UTC)
- Expired
- Feb 20, 1997, 11:15 PM CST
- In force
- 63 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Union County, AR, Union Parish, LA
The radar
The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 10:20 PM CST | Thunderstorm Wind 60 | Mt Holly, AR | |
| Feb 20, 10:30 PM CST | Thunderstorm Wind 60 | El Dorado, AR | |
| Feb 20, 10:35 PM CST | Thunderstorm Wind 60 | Junction City, AR | |
| Feb 20, 10:40 PM CST | Thunderstorm Wind 60 | Farmerville, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 7:30 PM CST | Tornado Watch | SPC | 6 hr |
| Feb 20, 6:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 4.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 210412 RRA SVRSHV ARC139-LAC111-210515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1012 PM CST THU FEB 20 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CST FOR THE FOLLOWING AREAS... IN SOUTH ARKANSAS ...UNION COUNTY IN NORTHEAST LOUISIANA ...UNION PARISH AT 1010 PM CST...DOPPLER RADAR IN SHREVEPORT DETECTED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR SMACKOVER ARKANSAS SOUTH TO NEA R CORINTH LOUISIANA. THIS LINE WAS MOVING TO THE EAST NEAR 25 MPH WHILE THE INDIVIDUAL STORMS WITHIN THE LINE WERE MOVING TO THE NORTH NORTHEAST AT NEAR 50 MPH. DAMAGING WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS LINE OF STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. 3/18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 8:27 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 20, 8:27 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 825 PM CST THU FEB 20 1997 SQUALL LINE ASSOCIATED WITH UPR LVL DYNAMICS CONTG TO WORK ITS WAY SLOWLY ACRS CWA THIS EVNG. LATEST SFC ANALYSIS INDICATES SFC BOUNDARY STILL FAR TO THE WEST ACRS CNRL TX. ANOTHER ROUND OF SHWRS AND TSTMS SHUD ACCOMPANY THIS BOUNDARY LATE TONIGHT WHEN CDFNT PRESSING S ACRS W TX AND WRN OK PICKS UP THIS BOUNDARY AND CARRIES IN E. NEED TO MAINTAIN MENTION OF PCPN ACRS E TX AND SE OK MAINLY AFTER MIDNIGHT NOW WHILE PCPN CONTS THRU MIDNIGHT AR AND LA. THERE WILL BE BRIEF PERIOD OF NO PCPN ACRS AR AND LA LATE TONIGHT BUT MORE PCPN EXPECTED BEFORE SUNRISE FRI. OTHERWISE DONT SEE ANY NEED TO MAKE MAJOR CHANGES TO GOING FCSTS. 18
In the hours before
Local storm report, Feb 20, 7:44 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
744 PM CST THU FEB 20 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
0515 PM BIG SANDY TX FLOODING
02/20/97 UPSHUR STREET FLOODING ALONG HWY
80 REPORTED BY NWS/WCM
0521 PM 5 W LONGVIEW TX 50 MPH TSTM GUST
02/20/97 GREGG REPORTED BY SPOTTER
BETWEEN HWY 80 AND 42
0555 PM KILGORE TX FLOODING
02/20/97 GREGG STREET FLOODING REPORTED
IN TOWN
0555 PM HENDERSON TX FLOODING
02/20/97 RUSK STREET FLOODING REPORTED
IN TOWN
0605 PM LONGVIEW TX .5 INCH HAIL
02/20/97 GREGG REPORTED BY SPOTTER
0605 PM 3 N MARSHALL TX WIND DAMAGE
02/20/97 HARRISON TREES DOWN REPORTED BY
COOP OBSERVER
0607 PM 10 N GLADEWATER TX FLOODING
02/20/97 UPSHUR STREET FLOODING CLOSED HWY
271 REPORTED BY SPOTTER
0609 PM 2 SE MT PLEASANT TX WIND DAMAGE
02/20/97 TITUS TREES DOWN ON COUNTY ROAD
14 REPORTED BY SPOTTER
0730 PM 1 W TEXARKANA TX WIND DAMAGE
02/20/97 BOWIE TREES DOWN REPORTED BY
SPOTTER
20Local storm report, Feb 20, 7:54 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
744 PM CST THU FEB 20 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
0515 PM BIG SANDY TX FLOODING
02/20/97 UPSHUR STREET FLOODING ALONG HWY
80 REPORTED BY NWS/WCM
0521 PM 5 W LONGVIEW TX 50 MPH TSTM GUST
02/20/97 GREGG REPORTED BY SPOTTER
BETWEEN HWY 80 AND 42
0555 PM KILGORE TX FLOODING
02/20/97 GREGG STREET FLOODING REPORTED
IN TOWN
0555 PM HENDERSON TX FLOODING
02/20/97 RUSK STREET FLOODING REPORTED
IN TOWN
0605 PM LONGVIEW TX .5 INCH HAIL
02/20/97 GREGG REPORTED BY SPOTTER
0605 PM 3 N MARSHALL TX WIND DAMAGE
02/20/97 HARRISON TREES DOWN REPORTED BY
COOP OBSERVER
0607 PM 10 N GLADEWATER TX FLOODING
02/20/97 UPSHUR STREET FLOODING CLOSED HWY
271 REPORTED BY SPOTTER
0609 PM 2 SE MT PLEASANT TX WIND DAMAGE
02/20/97 TITUS TREES DOWN ON COUNTY ROAD
14 REPORTED BY SPOTTER
0730 PM 1 W TEXARKANA TX WIND DAMAGE
02/20/97 BOWIE TREES DOWN REPORTED BY
SPOTTER
#20Special weather statement, Feb 20, 8:30 PM CST, 1 hour 42 minutes before
ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-OKZ077-TXZ096-097- 109>112-125-126-137-138-150>153-165>167-210330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 830 PM CST THU FEB 20 1997 ...A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUED TO SPREAD EAST AT ABOUT 20 MPH OVER THE FOUR STATE AREA WITH THE SHOWERS AND THUNDERSTORMS SPREADING NORTH NORTHEAST AT ABOUT 45 MPH... ...FLASH FLOOD WATCH CONTINUED IN EFFECT FOR NORTHEAST TEXAS ...NORTH LOUISIANA...AND SOUTHEAST OKLAHOMA... ...A TORNADO WATCH CONTINUED IN EFFECT FOR SOUTH ARKANSAS AND NORTH LOUISIANA...AND A SMALL PART OF EAST TEXAS... THE LEADING EDGE OF THE BAND OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR HOT SPRING ARKANSAS TO NEAR LEWISVILLE ARKANSAS AND THROUGH LOUISIANA TO NEAR SHREVEPORT/BOSSIER CITY...MANSFIELD... AND CONVERSE AND INTO EAST TEXAS TO NEAR BRONSON AND PINELAND AND LAKE SAM RAYBURN. THE SHOWERS AND THUNDERSTORMS WERE PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ALONG WITH DANGEROUS LIGHTNING...AND GUSTY WINDS IN EXCESS OF 40 MPH AT TIMES. ALONG AND AHEAD OF THE LEADING EDGE OF THE AREA WINDS IN EXCESS OF 45 MPH WERE OCCURRING. THIS MAY CAUSE SCATTERED POWER OUTAGES AND ISOLATED TREE DAMAGE BEFORE THUNDERSTORMS OCCUR. SIX
Special weather statement, Feb 20, 8:32 PM CST, 1 hour 40 minutes before
ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-OKZ077-TXZ096-097- 109>112-125-126-137-138-150>153-165>167-210330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 830 PM CST THU FEB 20 1997 ...A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUED TO SPREAD EAST AT ABOUT 20 MPH OVER THE FOUR STATE AREA WITH THE SHOWERS AND THUNDERSTORMS SPREADING NORTH NORTHEAST AT ABOUT 45 MPH... ...FLASH FLOOD WATCH CONTINUED IN EFFECT FOR NORTHEAST TEXAS ...NORTH LOUISIANA...AND SOUTHEAST OKLAHOMA... ...A TORNADO WATCH CONTINUED IN EFFECT FOR SOUTH ARKANSAS AND NORTH LOUISIANA...AND A SMALL PART OF EAST TEXAS... THE LEADING EDGE OF THE BAND OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR HOT SPRING ARKANSAS TO NEAR LEWISVILLE ARKANSAS AND THROUGH LOUISIANA TO NEAR SHREVEPORT/BOSSIER CITY...MANSFIELD... AND CONVERSE AND INTO EAST TEXAS TO NEAR BRONSON AND PINELAND AND LAKE SAM RAYBURN. THE SHOWERS AND THUNDERSTORMS WERE PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ALONG WITH DANGEROUS LIGHTNING...AND GUSTY WINDS IN EXCESS OF 40 MPH AT TIMES. ALONG AND AHEAD OF THE LEADING EDGE OF THE AREA WINDS IN EXCESS OF 45 MPH WERE OCCURRING. THIS MAY CAUSE SCATTERED POWER OUTAGES AND ISOLATED TREE DAMAGE BEFORE THUNDERSTORMS OCCUR. SIX
Local storm report, Feb 20, 10:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1012 PM CST THU FEB 20 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
0430 PM LINDALE TX FLOODING
02/20/97 SMITH FARM ROAD 1804 FLOODED
REPORTED BY SMITH COUNTY
SHERRIF DEPARTMENT
0430 PM 8 W TYLER TX FLOODING
02/20/97 SMITH HIGHWAY 64 WEST FLOODED
NEAR SMITH COUNTY AND VAN
ZANDT COUNTY LINE REPORTED
BY SMITH COUNTY SHERRIF
DEPARTMENT
0430 PM FLINT TX FLOODING
02/20/97 SMITH FARM ROAD 2868 FLOODED
REPORTED BY SMITH COUNTY
SHERRIF DEPARTMENT
0730 PM SARATOGA AR WIND DAMAGE
02/20/97 HOWARD RADIO TOWER BLOWN OVER
REPORTED BY SPOTTER
0730 PM 1 S DIERKS AR WIND DAMAGE
02/20/97 HOWARD CHICKEN ROOF
DAMAGE...TREES AND POWER
LINES DOWN REPORTED BY
HOWARD COUNTY EOC
0815 PM 4 S LOGANSPORT LA WIND DAMAGE
02/20/97 DE SOTO TREES BLOWN ACROSS PARISH
ROAD 191 REPORTED BY
SPOTTER
0830 PM BENTON LA WIND DAMAGE
02/20/97 BOSSIER COUPLE OF TREES BLOWN DOWN
REPORTED BY BOSSIER PARISH
SHERRIF DEPARTMENT
0856 PM 2 SW MANY LA 53 MPH TSTM GUST
02/20/97 SABINE REPORTED BY COOP OBSERVER
0905 PM SHONGALOO LA WIND DAMAGE
02/20/97 WEBSTER TREES BLOWN ACROSS POWER
LINES REPORTED BY
SPRINGHILL POLICE
DEPARTMENT
0910 PM NACOGDOCHES TX FLOODING
02/20/97 NACOGDOCHES FLASH FLOODING REPORTED IN
DOWNTOWN AREA BY SPOTTER
0915 PM 1 S MAGNOLIA AR WIND DAMAGE
02/20/97 COLUMBIA 1 TREE DOWN REPORTED BY
COLUMBIA SHERRIF
DEPARTMENT
20The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 8:35 PM CST | Severe Thunderstorm Warning | SHV | Bossier | 40 min |
| Feb 20, 8:44 PM CST | Severe Thunderstorm Warning | SHV | Webster | 61 min |
| Feb 20, 8:51 PM CST | Flash Flood Warning | SHV | Bossier, Caddo, Webster | 3 hr |
| Feb 20, 9:20 PM CST | Severe Thunderstorm Warning | SHV | Claiborne | 55 min |
| Feb 20, 9:51 PM CST | Severe Thunderstorm Warning | SHV | Bienville | 69 min |
| Feb 20, 10:02 PM CST | Severe Thunderstorm Warning | SHV | Lincoln | 58 min |
| Feb 20, 10:16 PM CST | Severe Thunderstorm Warning | SHV | Claiborne | 29 min |
| Feb 20, 11:54 PM CST | Severe Thunderstorm Warning | SHV | Ouachita | 51 min |
| Feb 20, 7:07 PM CST | Flash Flood Warning | SHV | Howard, Little River, Sevier | 4 hr |
| Feb 20, 7:33 PM CST | Severe Thunderstorm Warning | SHV | Miller | 42 min |
| Feb 20, 9:45 PM CST | Severe Thunderstorm Warning | SHV | Columbia, Union | 45 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 1997Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.